Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 96, NWS Wichita, KS

July 2, 2020Allen County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 2020, 6:44 PM CDT for Allen County, Neosho County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2020, 6:44 PM CDT (23:44 UTC)
Expired
Jul 2, 2020, 7:07 PM CDT
In force
23 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen County, KS, Neosho County, KS

The radar

The Pleasant Hill radar (KEAX), 151 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3483 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS53 KICT 022344
SVRICT
KSC001-133-030045-
/O.NEW.KICT.SV.W.0096.200702T2344Z-200703T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
644 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Neosho County in southeastern Kansas...
  Southeastern Allen County in southeastern Kansas...

* Until 745 PM CDT.

* At 643 PM CDT, a severe thunderstorm was located 10 miles north of
  Walnut, or 13 miles northeast of Erie, moving southwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Erie, Savonburg, Elsmore and Stark. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3749 9509 3761 9537 3784 9518 3781 9509
TIME...MOT...LOC 2343Z 024DEG 6KT 3774 9512 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
1 follow-up statement
260 
WWUS53 KICT 030007
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
707 PM CDT Thu Jul 2 2020

KSC001-133-030017-
/O.CAN.KICT.SV.W.0096.000000T0000Z-200703T0045Z/
Neosho KS-Allen KS-
707 PM CDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEOSHO AND
SOUTHEASTERN ALLEN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3749 9509 3761 9537 3784 9518 3781 9509
TIME...MOT...LOC 0004Z 024DEG 6KT 3770 9514 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:00 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 2, 3:00 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
300 PM CDT Thu Jul 2 2020

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CDT Thu Jul 2 2020

Morning convection which moved across the southern Flint Hills
has evolved into a decent MCS this afternoon across eastern
Oklahoma. This has stabilized much of the area in the wake of
the outflow boundary which arches from central Oklahoma into
portions of southwest Kansas. This will focus the more robust
convection west of the forecast area late this afternoon. As the
weak mid-level flow becomes more northerly this evening, it may
tend to keep much of this convection from developing/moving too
far east into central Kansas. However, airmass recovery is
expected within the reservoir of elevated low level moisture
across central and eastern Kansas later this evening, so will
expand slight/modest PoPs overnight. Weak northerly flow aloft
looks to be maintained across the area through Independence Day
with instability axis across eastern Kansas. While chances for
organized convection look low, cannot rule out a few storms the
next few days. Temperatures should average near or slightly above
early July climo, though will likely stay just below the 105 heat
advisory criteria.

Darmofal

.LONG TERM...(Sunday night through Thursday)
Issued at 300 PM CDT Thu Jul 2 2020

Upper ridge will retrograde across the Southwest CONUS late in
the weekend through early next week as weak troughing over the
high Plains migrates across the area. This may provide modest
precip/convective chances across the area.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jul 2 2020

Challenge: Thunderstorms this evening thru tonight

MVFR clouds over KRSL and KGBD have gradually diminished with
increased heating. Morning convection helped stabilize south
central Kansas which would inhibit earlier potential for
convective development. Chances of thunderstorms return this
evening which will start off to the west then track east. Timing
appears to be similar to the previous issuance with the western
Kansas sites (KRSL, KGBD and KHUT) around 23Z and sites to the
east (KSLN and KICT) closer to 1Z. The coverage does not appear to
be widespread enough to offer anything beyond the vicinity
wording. Better chances for storms are in the western portions of
the state. It appears that convection will move out by 6Z, but
there is some model variability suggesting there may be activity
lingering beyond that time period. Amendments may be needed this
afternoon depending on the latest trends especially prior to the
0Z TAF issuance. Otherwise VFR ceilings are anticipated for most
of the period. Winds should stay from 5-10kts and out of the
southeast to east for the period; obviously the influence of
thunderstorms could change both components (speed and direction).

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  95  71  94 /  30  20  20  20
Hutchinson      70  95  70  94 /  30  20  20  20
Newton          71  94  70  93 /  30  20  20  20
ElDorado        70  93  70  92 /  30  20  20  20
Winfield-KWLD   73  94  72  93 /  30  20  20  20
Russell         68  94  69  93 /  40  10  20  20
Great Bend      68  95  69  94 /  40  10  20  20
Salina          71  94  70  93 /  30  20  20  20
McPherson       70  94  69  93 /  30  20  20  20
Coffeyville     74  93  72  92 /  20  30  20  20
Chanute         73  92  72  91 /  20  30  20  20
Iola            72  91  71  90 /  20  30  20  20
Parsons-KPPF    73  92  72  91 /  20  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...VJP
Hazardous weather outlook, Jul 2, 3:52 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Thu Jul 2 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Thu Jul 2 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices range from 100 to around 105 degrees through early
this evening.

There is a chance for thunderstorms this evening and overnight.
Any storms that develop or move into the area this evening, mainly
across far southeast Kansas and areas of central Kansas to the west
of I-135, will be capable of strong to locally damaging wind gusts
of 55 to 65 mph and nickel to quarter sized hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic chances for thunderstorms through the 4th of
July weekend and into early next week. While the risk for organized
and widespread severe storms is low, a few strong to marginally
severe storms with strong winds and hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 2, 5:03 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
503 PM CDT Thu Jul 2 2020

KSZ067-082-083-022230-
Reno KS-Sedgwick KS-Kingman KS-
503 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 530 PM CDT.

* At 501 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Cheney...
  moving northeast at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Cheney, Garden Plain, Andale, Waterloo, Cheney Lake, Mt Vernon and
  Cheney State Park.

LAT...LON 3764 9796 3780 9789 3779 9762 3747 9768
      3747 9781 3746 9781
TIME...MOT...LOC 2203Z 215DEG 4KT 3767 9784

METZGER
Special weather statement, Jul 2, 5:34 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
534 PM CDT Thu Jul 2 2020

KSZ067-082-083-022300-
Reno KS-Sedgwick KS-Kingman KS-
534 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Northwestern Sedgwick County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 600 PM CDT.

* At 533 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northwest of Cheney...moving
  north at 15 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Cheney, Garden Plain, Mount Hope, Pretty Prairie, Waterloo, Cheney
  Lake, Mt Vernon and Cheney State Park.

LAT...LON 3759 9768 3761 9800 3790 9803 3787 9764
TIME...MOT...LOC 2233Z 189DEG 12KT 3767 9788

METZGER
Special weather statement, Jul 2, 5:49 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
549 PM CDT Thu Jul 2 2020

KSZ072-096-022315-
Neosho KS-Allen KS-
549 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Neosho County in southeastern Kansas...
  Southeastern Allen County in southeastern Kansas...

* Until 615 PM CDT.

* At 548 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles southwest of Uniontown, or
  14 miles northeast of Erie and is nearly stationary.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Savonburg, Elsmore and Stark.

LAT...LON 3782 9509 3763 9509 3763 9523 3786 9523
      3786 9508 3782 9508
TIME...MOT...LOC 2249Z 080DEG 3KT 3776 9511

METZGER
Special weather statement, Jul 2, 6:21 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
621 PM CDT Thu Jul 2 2020

KSZ050-067-030000-
Reno KS-Rice KS-
621 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Reno County in south central Kansas...
  Southern Rice County in central Kansas...

* Until 700 PM CDT.

* At 618 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Abbyville, or 10 miles
  southwest of Nickerson...moving west at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Sterling, Nickerson, Arlington, Sylvia, Alden, Plevna, Abbyville,
  Willowbrook and Langdon.

LAT...LON 3826 9847 3825 9799 3799 9798 3799 9810
      3774 9815 3786 9847
TIME...MOT...LOC 2321Z 107DEG 5KT 3803 9822

METZGER
Special weather statement, Jul 2, 6:23 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
623 PM CDT Thu Jul 2 2020

KSZ072-096-030015-
Neosho KS-Allen KS-
623 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Neosho County in southeastern Kansas...
  Southeastern Allen County in southeastern Kansas...

* Until 715 PM CDT.

* At 621 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Walnut, or 10
  miles northeast of Erie...moving southwest at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Erie, St. Paul, Savonburg, Elsmore and Stark.

LAT...LON 3748 9544 3786 9540 3786 9508 3772 9509
      3749 9509
TIME...MOT...LOC 2322Z 027DEG 6KT 3770 9517

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:44 PM CDTSpecial Weather StatementICTKingman31 min
Jul 2, 4:59 AM CDTSpecial Weather StatementICTChase31 min
Jul 2, 5:54 AM CDTAreal Flood WarningICTChase5 hr
Jul 2, 9:47 AM CDTSpecial Weather StatementICTCowley43 min
Jul 2, 10:02 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley45 min
Jul 2, 5:03 PM CDTSpecial Weather StatementICTSedgwick27 min
Jul 2, 5:34 PM CDTSpecial Weather StatementICTReno26 min
Jul 2, 5:49 PM CDTSpecial Weather StatementICTAllen26 min
Jul 2, 6:02 PM CDTSevere Thunderstorm WarningICTKingman, Reno32 min
Jul 2, 6:21 PM CDTSpecial Weather StatementICTReno39 min
Jul 2, 6:23 PM CDTSpecial Weather StatementICTNeosho52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.